Format

Send to

Choose Destination
Case Rep Hematol. 2019 Mar 12;2019:4319148. doi: 10.1155/2019/4319148. eCollection 2019.

Entecavir-Associated Thrombocytopenia: A Case Report and Review of the Pathophysiology, Diagnosis, and Treatment of a Rare but Reversible Cause of Thrombocytopenia.

Author information

1
Department of Internal Medicine, Texas Health Presbyterian Hospital, Dallas, Texas 75231, USA.
2
Department of Internal Medicine, Division of Hematology and Oncology, Texas Health Presbyterian Hospital, Dallas, Texas 75231, USA.

Abstract

Drug-associated thrombocytopenia is often unrecognized. We report a 76-year-old female with lymphoma who presented with easy bruising and oral bleeding. She had undergone screening for hepatitis B virus (HBV) prior to starting rituximab and was found to have hepatitis B core serum antibody (IgG anti-HBc). She was therefore treated with prophylactic entecavir 0.5 mg daily to prevent reactivation of HBV. Her initial platelet count was 136,000/mm3. Five days after starting entecavir, she presented with bruising and oral bleeding and was found to have a platelet count of 7,000/mm3. A coagulation profile and the rest of the blood parameters (RBC and WBC counts) were normal. Entecavir was stopped, and she was given 3 units of apheresed platelets followed by intravenous immunoglobulin (1 g/kg) for 5 consecutive days. Her platelet counts improved and normalized in one week. She was diagnosed with entecavir-induced thrombocytopenia based on the temporal relationship and after carefully excluding alternate causes of thrombocytopenia. This case highlights the importance of recognizing drug-induced thrombocytopenia (DITP) as a reversible cause of thrombocytopenia.

Supplemental Content

Full text links

Icon for Hindawi Limited Icon for PubMed Central
Loading ...
Support Center